1 November 2003 A cup product in the Galois cohomology of number fields
William G. McCallum, Romyar T. Sharifi
Duke Math. J. 120(2): 269-310 (1 November 2003). DOI: 10.1215/S0012-7094-03-12023-2


Let $K$ be a number field containing the group $μ_n$ of $n$th roots of unity, and let $S$ be a set of primes of $K$ including all those dividing $n$ and all real archimedean places. We consider the cup product on the first Galois cohomology group of the maximal $S$-ramified extension of $K$ with coefficients in $μ_n$, which yields a pairing on a subgroup of K x containing the $S$-units. In this general situation, we determine a formula for the cup product of two elements that pair trivially at all local places.

Our primary focus is the case in which K = ( μ p ) for $n=p$, an odd prime, and $S$ consists of the unique prime above $p$ in $K$. We describe a formula for this cup product in the case that one element is a pth root of unity. We explain a conjectural calculation of the restriction of the cup product to $p$-units for all $p≤10,000$ and conjecture its surjectivity for all $p$ satisfying Vandiver's conjecture. We prove this for the smallest irregular prime $p=37$ via a computation related to the Galois module structure of $p$-units in the unramified extension of $K$ of degree $p$.

We describe a number of applications: to a product map in $K$-theory, to the structure of $S$-class groups in Kummer extensions of $K$, to relations in the Galois group of the maximal pro-$p$ extension of ( μ p ) unramified outside $p$, to relations in the graded $ℤ_p$-Lie algebra associated to the representation of the absolute Galois group of $\mathbb{Q}$ in the outer automorphism group of the pro-$p$ fundamental group of P 1 ( ¯ ) { 0 , 1 , } , and to Greenberg's pseudonullity conjecture.


Download Citation

William G. McCallum. Romyar T. Sharifi. "A cup product in the Galois cohomology of number fields." Duke Math. J. 120 (2) 269 - 310, 1 November 2003. https://doi.org/10.1215/S0012-7094-03-12023-2


Published: 1 November 2003
First available in Project Euclid: 16 April 2004

zbMATH: 1047.11106
MathSciNet: MR2019977
Digital Object Identifier: 10.1215/S0012-7094-03-12023-2

Primary: 11R34
Secondary: 11R23 , 11R29 , 11R70 , 20F34

Rights: Copyright © 2003 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.120 • No. 2 • 1 November 2003
Back to Top